Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 95, NWS Raleigh, NC

July 2, 2002Montgomery County, Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 2, 2002, 11:54 PM EDT for Montgomery County, Moore County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 11:54 PM EDT (03:54 UTC)
Expired
Jul 3, 2002, 12:30 AM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Montgomery County, NC, Moore County, NC

What was reported inside it

TimeReportWhereRemark
Jul 3, 12:00 AM EDTHail 0.75Candor, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1860 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WUUS52 KRAH 030354
SVRRAH
NCC123-125-030430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1152 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MOORE COUNTY IN NORTH CAROLINA
  MONTGOMERY COUNTY IN NORTH CAROLINA

* UNTIL 1230 AM EDT

* AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF BISCOE...OR ABOUT 10 MILES    
  SOUTHEAST OF TROY...MOVING SOUTHWEST AT 15 MPH. ANOTHER SEVERE     
  STORM WAS 8 MILES WEST OF CARTHAGE OR 5 MILES SOUTH OF ROBBINS     
  MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANDOR AT 1155 PM EDT
  SEVEN LAKES AT 1205 AM EDT
  

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

$$
WSS/JWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:15 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 2, 9:15 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
915 PM EDT TUE JUL 2 2002

WATER VAPOR IMAGERY AND 00 UTC RAOBS HELP TO UNDERSTAND WHY THE
CONVECTION BROKE OUT THIS EVENING THE WAY IT DID. A WELL DEFINED
SMALL (3 DEGREE) VORTEX WAS EVIDENT IN WATER VAPOR MOVING NORTHEAST
TO SOUTHWEST FROM VIRGINIA INTO THE AREA BETWEEN GSO AND RDU THIS
AFTERNOON. THE 00 UTC GSO RAOB INDICATES CYCLONIC TURNING BELOW 700
MB TO THE EAST OF GSO ALSO. A SURFACE TROUGH WAS IN THE AREA YET THE
CONVECTION BROKE OUT ON THE NORTHERN END OF THE SURFACE FEATURE AND
EAST OF IT ONLY - WHERE THE VORTEX TRACKED. CONVECTION IN THE
NORTHEAST SECTIONS OF THE FORECAST AREA DIED RAPIDLY UPON REACHING
THE SURFACE RIDGE. AS THE VORTEX TRACKED WESTWARD THIS EVENING THE
CONVECTION DEVELOPED OVER THE TRIAD AND DIED ELSEWHERE. STORMS IN
THE FORSYTH AREA STILL INTENSE AT THIS TIME.

TEMPERATURES LOOK GOOD BUT ONLY THE TRIAD NEEDS A MENTION OF RAIN AT
THIS POINT. A UPDATE WILL FOLLOW SOON.

.RAH...NONE.

CLINE

In the hours before

Special weather statement, Jul 2, 9:50 PM EDT, 2 hours 4 minutes before
NCZ021-022-038-039-030400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
950 PM EDT TUE JUL 2 2002

...THUNDERSTORMS WITH FREQUENT LIGHTNING STRIKES CONTINUING ACROSS
THE TRIAD REGION...

SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING WILL MOVE SLOWLY
WEST SOUTHWEST ACROSS THE TRIAD REGION THROUGH 12 MIDNIGHT. THE
NEARLY CONTINUOUS LIGHTNING WILL PLAGUE AREAS OF DAVIDSON AND
WESTERN RANDOLPH COUNTIES...AS WELL AS AREAS NEAR STOKESDALE IN
NORTHWEST GUILFORD COUNTY.  THE STRONGER STORMS MAY ALSO CONTAIN
SMALL HAIL. THE STORMS SHOULD BEGIN TO DIMINISH AROUND 12 MIDNIGHT.

DURING ELECTRICAL STORMS...AVOIDING USING MOST APPLIANCES.  YOU MAY
WANT TO UNPLUG SUCH ITEMS AS MICROWAVES...PERSONAL
COMPUTERS...STEREO EQUIPMENT...AND TELEVISIONS. USE THE TELEPHONE
ONLY IF IT IS AN EMERGENCY.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:12 PM EDTSevere Thunderstorm WarningRAHMontgomery33 min
Jul 3, 3:52 PM EDTSevere Thunderstorm WarningRAHRichmond23 min
Jul 3, 3:58 PM EDTSevere Thunderstorm WarningRAHForsyth32 min
Jul 3, 4:39 PM EDTSevere Thunderstorm WarningRAHAnson36 min
Jul 3, 5:10 PM EDTSevere Thunderstorm WarningRAHGuilford20 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.